Please confirm that your email address is correct, so you can successfully receive this alert.
Campbell University College of Pharmacy and Health SciencesBuies Creek, NC (ESP, AJM)Duke UniversityDurham, NC (AJM)Dept, of Psychiatry & Behavioral SciencesDept. of Internal MedicineDuke University, Durham, NC (SKR)
Correspondence: Andrew J. Muzyk, Pharm.D.; e-mail: Andrew.Muzyk@duke.edu
To the Editor: Levocarnitine is utilized for valproic acid overdose to prevent the formation of hepatotoxic metabolites. Levocarnitine has been shown to reduce phosphorus levels. We present a case where levocarnitine was administered for valproic acid toxicity and may have contributed to hypophosphatemia.
Levocarnitine (L-carnitine) may be utilized for acute toxicity in valproic acid (VPA) overdose. It is primarily metabolized in the liver via glucuronidation and also undergoes mitochondrial beta-oxidation and microsomal omega-oxidation. In overdose, a shift in metabolism to the omega-oxidative pathway occurs, yielding the hepatotoxic metabolite 2-propyl-4-pentanoic acid. L-carnitine acts as a cofactor for VPA metabolism, increasing beta-oxidation of VPA and limiting hepatotoxic metabolites.1
Hypercalcemia is a known metabolic adverse effect with L-carnitine;2 however, a study in hemodialysis patients reported decreased phosphorus levels after its use.3 We present a case in which L-carnitine was administered for acute VPA toxicity and subsequently may have contributed to hypophosphatemia.
“Ms. CC,” a 47-year-old African American woman, was admitted with progressive weakness and encephalopathy. Past medical history included bipolar disorder, end-stage renal disease (ESRD) on hemodialysis three times weekly, secondary hyperparathyroidism, nonalcoholic steatohepatitis (NASH), and chronic pancytopenia. Pertinent home medications included VPA 2,500 mg total daily, calcium acetate 667 mg three times daily, and cinacalcet 30 mg daily. Upon admission, VPA level was 130 mcg/ml (ref: 50–100). Laboratory values upon admission were consistent with her ESRD and chronic pancytopenia. Liver function tests were within normal limits. Her phosphorous was 3.5 mg/dl; ionized calcium was 1.20 mmol/liter; 25-hydroxyvitamin D was 7 ng/ml; and PTH was 233 pg/ml.
Her presentation was attributed to VPA toxicity; therefore this was initially held. Calcium acetate was continued. On Day 8 of hospitalization, VPA 500 mg twice daily was restarted. Given her NASH and concern for VPA toxicity, L-carnitine 990 mg twice daily was administered. After 2 days of levocarnitine, her phosphorous level fell to 1.5 mg/dl, from 2.3 mg/dl before levocarnitine. Her hypophosphatemia was initially attributed to calcium acetate, which was discontinued. Phosphorous levels continued to decline over the next 2 days (1.3, 1.4 mg/dl, respectively). L-carnitine was discontinued. Her phosphorous increased to 1.8 mg/dl. Calcitriol 0.25 mg daily was started for her hyperparathyroidism. She was discharged to a skilled nursing facility for rehabilitation.
Patients with ESRD commonly develop hyperphosphatemia, hypocalcemia, and low 25-OH vitamin D levels. Phosphorous retention occurs because of decreased glomerular filtration rate. Hyperphosphatemia decreases production of 1,25-hydroxyvitamin D because of direct and indirect inhibition of the renal enzyme 1α-hydroxylase.4 Over time, secondary hyperparathyroidism develops, resulting in hypocalcemia, hypophosphatemia, and vitamin D deficiency.5 Our patient's laboratory values were consistent with this.
The mechanism by which L-carnitine causes hypophosphatemia is not well understood. In a 1990 study, 38 patients on hemodialysis, a patient population with reduced L-carnitine biosynthesis, were administered 20 mg/kg levocarnitine weekly for 6 months.3 Levocarnitine decreased phosphorus levels from baseline to study-end (mean: 6.4 [0.3] mg/dl to 5.5 [0.4] mg/dl; p<0.004). The authors suggested that L-carnitine may improve protein metabolism, thereby reducing products of protein catabolism such as phosphorus. This explanation is plausible in our case, and monitoring of phosphorus levels in patients prescribed L-carnitine may be warranted.
No financial support was received for this publication. The authors of this article have no sources of financial support relevant to this publication.
Download citation file:
Web of Science® Times Cited: 1